Whey Protein Side Effects: Allergy, Cramps, Liver Damage

Whey Protein Side Effects. In an earlier post we mentioned that, so far, there is no objective proof that whey protein causes hair loss. However, this does not mean that there are no whey protein side effects that a user should be aware of.

Like anything else, too much use of whey protein supplements can cause adverse health effects. For instance, did you know that an overdose of whey protein can give you stomach cramps?

whey protein side effects - cramps

>> Related Post: Whey Protein Hair Loss.

Moreover, according to medline.gov, too much use of whey protein can produce the following side effects:

  • increased bowel movements
  • nausea
  • thirst
  • bloating
  • cramps
  • reduced appetite
  • tiredness (fatigue)
  • and headache

A more extensive list of whey protein side effects was published by the non-profit medical research group Mayo Clinic (mayoclinic.org).

According to the the Mayo Clinic, you may experience any of the following whey protein side effects if you use more than the amount recommended by the manufacturer:

  • abnormal heart rhythms
  • changes in cholesterol levels
  • headache
  • increased diabetes risk
  • increased fracture or osteoporosis risk
  • kidney dysfunction
  • liver damage
  • stomach or intestine symptoms (acid reflux, bloating, constipation, cramps, gas, increased bowel movements, movement problems, nausea, reduced appetite, swelling of limbs, and upset stomach)
  • thirst
  • it can cause low blood pressure

Whey protein can also have the following adverse health impacts:

  • It may lower your blood sugar level. Consult your doctor before you use whey protein if you have diabetes or low blood sugar. You should also do the same if you are taking drugs, herbs, or supplements that lower your blood sugar level.
  • It may increase the risk of bleeding. Consult your doctor if you have a bleeding disorder and would like to use whey protein.
  • It may lower your blood pressure.
  • It can make you drowsy or sedated.

People who are allergic to milk or milk products may have their allergies triggered by whey protein use. Allergic reactions following exposure to whey protein include diarrhea, failure to thrive, infant colic, rash, and vomiting.

Have you experienced any of the above-mentioned whey protein side effects?

Whey Protein Side Effects: Allergy, Cramps, Liver Damage posted 12 October 2016. Updated 26 April 2017.